Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 79, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 16, 2010, 2:04 PM MDT for Elbert County, Colorado. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2010, 2:04 PM MDT (20:04 UTC)
- Expired
- Aug 16, 2010, 2:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Elbert County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:10 PM MDT | HAIL 0.88 | 6 Wnw Agate, CO | |
| Aug 16, 2:16 PM MDT | TORNADO | 3 Sw Agate, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
682 WFUS55 KBOU 162004 TORBOU COC039-162045- /O.NEW.KBOU.TO.W.0079.100816T2004Z-100816T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 204 PM MDT MON AUG 16 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 245 PM MDT * AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF AGATE...OR 26 MILES NORTHWEST OF LIMON. THIS STORM WAS MOVING EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3956 10384 3939 10395 3945 10413 3956 10405 TIME...MOT...LOC 2005Z 272DEG 10KT 3949 10408 $$ BAKER
2 follow-up statements
159 WWUS55 KBOU 162042 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 242 PM MDT MON AUG 16 2010 COC039-162045- /O.CON.KBOU.TO.W.0079.000000T0000Z-100816T2045Z/ ELBERT CO- 242 PM MDT MON AUG 16 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR NORTH CENTRAL ELBERT COUNTY... AT 216 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 3 MILES SOUTHWEST OF AGATE IN NORTHEAST ELBERT COUNTY...OR ABOUT 22 MILES NORTHWEST OF LIMON. WEATHER SERVICE DOPPLER RADAR WAS NO LONGER INDICATING A TORNADO. HOWEVER THIS STORM MAY STILL PRODUCE A BRIEF TORNADO AS IT MOVES EAST AT 15 MPH ACROSS THE NORTHEAST CORNER OF ELBERT COUNTY. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3956 10384 3939 10395 3945 10413 3956 10405 TIME...MOT...LOC 2038Z 259DEG 14KT 3946 10394 $$ BAKER
568 WWUS55 KBOU 162046 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 246 PM MDT MON AUG 16 2010 COC039-162055- /O.EXP.KBOU.TO.W.0079.000000T0000Z-100816T2045Z/ ELBERT CO- 246 PM MDT MON AUG 16 2010 ...THE TORNADO WARNING FOR NORTH CENTRAL ELBERT COUNTY HAS EXPIRED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. ALTHOUGH THIS STORM MAY STILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL AS IT MOVES ACROSS THE NORTHEAST CORNER OF ELBERT COUNTY. LAT...LON 3956 10384 3939 10395 3945 10413 3956 10405 TIME...MOT...LOC 2045Z 259DEG 14KT 3947 10391 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:58 AM MDT, 11 hours 6 minutes earlier.
Area forecast discussion, Aug 16, 2:58 AM MDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 AM MDT MON AUG 16 2010 .SHORT TERM...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA LATER THIS AFTN AND TONIGHT ALONG WITH SOME MID LEVEL QG ASCENT. ALTHOUGH SOUNDINGS SHOW A CAP ACROSS ALL OF NERN CO THIS AFTN AS MINOR COOLING ALOFT IN ASSOCIATION WITH UPPER LEVEL TROUGH COMES IN THIS SHOULD ERODE CAP BY MID TO LATE AFTN. MEANWHILE SFC LOW PRESSURE IS FCST TO BE JUST EAST OF DENVER BY EARLY AFTN WITH A CONVERGENCE ZONE SETTING UP FM FORT MORGAN TO LIMON. AS A RESULT BEST CHC OF TSTMS MAY END UP EAST OF THE FRONT RANGE URBAN CORRIDOR OVER THE PLAINS BY LATE AFTN. HOWEVER WITH DECENT INSTABILITY OVER MUCH OF THE AREA AND INCREASING QG ASCENT SCT TSTMS COULD DEVELOP JUST ABOUT ANYWHERE THRU THE EVENING HOURS. AS FAR AS SVR POTENTIAL MID LVL WINDS ARE FCST TO BE WEAKER TODAY HOWEVER WITH SOME COOLING ALOFT MAY SEE A FEW STORMS PRODUCE SOME HAIL. HIGHS TODAY OVER NERN CO WILL LOOKS TO BE A FEW DEGREES COOLER BASED ON 850-700 MB TEMPS. FOR TONIGHT AS MAIN UPPER LEVEL TROUGH MOVES ACROSS TSTMS WILL CONTINUE OVER THE PLAINS WITH SOME HEAVY RAINFALL POSSIBLE IF TRAINING OF CELLS OCCURS ALONG CONVERGENCE ZONE AS TALKED ABOUT ABOVE. ELSEWHERE EXPECT SOME LINGERING TSTMS IN THE MTNS AND ALONG THE FRONT RANGE THRU THE EARLY EVENING HOURS BEFORE ENDING. .LONG TERM...AFTER MONDAY NIGHTS PRECIPITATION COMES TO AN END...DRIER AND WARMER WEATHER WILL DOMINATE THE WEATHER PICTURE FOR MOST OF THE WEEK. HEIGHTS WILL BE RISING ALONG WITH LOWER AND MID-LEVEL TEMPERATURES. SUBSIDENCE ASSOCIATED WITH THE BUILDING RIDGE ON TUESDAY MAY INHIBIT THE DEVELOPMENT OF ANY SHOWERS TUESDAY AFTERNOON...DEPENDING ON HOW MUCH MOISTURE IS LEFT IN THE AIRMASS FROM MONDAY. FORECAST HAS 10 AND 20 PERCENT POPS TUESDAY AFTERNOON AND EVENING WHICH CAN BE REMOVED LATER IF LATER MODEL RUNS SHOW THE AIRMASS WILL BE TOO DRY TO SUPPORT SHOWERS. WEDNESDAY LOOKS LIKE IT WILL BE DRY AND VERY WARM AS THE RIDGE AXIS MOVES FROM THE MOUNTAINS OUT OVER THE PLAINS. THURSDAY MAY SEE ROUND OF AFTERNOON AND EVENING CONVECTION FROM A PASSING SHORT WAVE EMBEDDED IN THE ZONAL FLOW ALOFT WHICH MIGHT ALSO TAP INTO A BIT OF SUBTROPICAL MOISTURE ROTATING UP FROM MEXICO. AFTER THAT...ANOTHER RIDGE POPS UP OVER THE STATE FOR THE WEEKEND. THE ECMWF AND GFS BOTH AGREE THAT THE WEEKEND PERIOD COULD BE DRY DUE TO THE UPPER RIDGE OVER THE SOUTHERN TIER OF THE U.S. EXTENDING OUT TO THE SOUTHWEST OF CALIFORNIA. THAT PATTERN WOULD EFFECTIVELY CUT OFF ANY MONSOONAL MOISTURE COMING OUT OF MEXICO. MADE VERY FEW CHANGES TO THE FORECAST PACKAGE...SINCE MOST OF IT WAS ALREADY COVERED BY THE PREVIOUS FORECASTER. && .AVIATION...SFC LOW WAS CURRENTLY OVER DENVER BUT IS EXPECTED TO MOVE EAST OF DENVER BY LATE MORNING. STRATUS WAS DEVELOPING OVER THE PLAINS AND NR FORT COLLINS. ITS POSSIBLE SOME OF THIS STRATUS COULD WRAP AROUND SFC LOW TOWARDS SUNRISE AND AFFECT THE AIRPORT FOR AN HOUR OR TWO WITH IFR CONDITIONS. FOR LATER TODAY AM NOT SURE ABOUT TSTM COVERAGE AS MAIN CONVERGENCE ZONE WILL BE EAST OF THE AIRPORT THIS AFTN. HOWEVER WITH DECENT INSTABILITY AND APPROACHING UPPER LEVEL TROUGH SCT TSTMS COULD DEVELOP JUST ABOUT ANYWHERE AFTER 21Z THRU 02Z. IF A STORM DOES AFFECT THE AIRPORT COULD SEE BRIEF MVFR CONDITIONS DUE TO HEAVY RAIN. WINDS TODAY WILL BE DEPENDANT ON LOCATION OF MAIN SFC LOW. RIGHT NOW IF LOW ENDS UP BEING EAST OF THE AIRPORT THEN WINDS SHOULD HAVE A NNE COMPONENT FROM LATE MORNING THROUGH THE AFTN HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. RPK/KDRBY
Hazardous weather outlook, Aug 16, 10:36 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1036 AM MDT MON AUG 16 2010 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1036 AM MDT MON AUG 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND BECOME MORE NUMEROUS OVER THE PLAINS OF NORTHEAST COLORADO THIS EVENING AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. A FEW OF THE STORMS MAY BECOME SEVERE OVER NORTHEAST COLORADO WITH LARGE HAIL AND STRONG WINDS. IN ADDITION SOME HEAVY RAINFALL WILL ALSO OCCUR OVER THE PLAINS WITH A FEW INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY WILL HAVE VERY LITTLE CONVECTIVE ACTIVITY COMPARED TO MONDAY AS AN UPPER RIDGE BUILDS OVERHEAD. ANOTHER SHORTWAVE WEDNESDAY NIGHT THROUGH THURSDAY WILL INCREASE SHOWER AND THUNDERSTORM COVERAGE...HOWEVER NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MEIER/KRIEDERMAN
In the hours before
Special weather statement, Aug 16, 1:55 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 155 PM MDT MON AUG 16 2010 COZ035-038-043-162030- CENTRAL AND SOUTH WELD COUNTY CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 155 PM MDT MON AUG 16 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY NORTHWESTERN WELD COUNTY AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF VIRGINIA DALE...OR 26 MILES NORTHWEST OF FORT COLLINS...MOVING EAST AT 35 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WELLINGTON...VIRGINIA DALE...TEDS PLACE...POUDRE PARK...NATURAL FORT REST AREA...MISHOWAKA...LIVERMORE...CARR...BELLVUE AND NORTHERN FORT COLLINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4100 10480 4056 10494 4063 10542 4099 10551 TIME...MOT...LOC 1955Z 275DEG 30KT 4091 10528 BAKER
Local storm report, Aug 16, 2:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
204 PM MDT MON AUG 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TORNADO N DEER TRAIL 39.62N 104.04W
08/16/2010 ARAPAHOE CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:05 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Weld | 40 min |
| Aug 15, 11:25 PM MDT | Special Weather Statement | BOU | Park | 50 min |
| Aug 15, 11:51 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 84 min |
| Aug 16, 1:55 PM MDT | Special Weather Statement | BOU | Larimer | 35 min |
| Aug 16, 1:55 PM MDT | Tornado Warning | BOU | Arapahoe | 41 min |
| Aug 16, 2:12 PM MDT | Special Weather Statement | BOU | Elbert | 63 min |
| Aug 16, 3:12 PM MDT | Special Weather Statement | BOU | Elbert | 48 min |
| Aug 16, 3:25 PM MDT | Special Weather Statement | BOU | Morgan | 50 min |
| Aug 16, 3:35 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 12 min |
| Aug 16, 3:57 PM MDT | Tornado Warning | BOU | Morgan | 33 min |
| Aug 16, 4:25 PM MDT | Tornado Warning | BOU | Logan, Morgan, Weld | 29 min |
| Aug 16, 4:58 PM MDT | Special Weather Statement | BOU | Logan | 62 min |
| Aug 16, 5:39 PM MDT | Areal Flood Advisory | BOU | Logan | 81 min |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.